Q. My daughter was put on generic Prograf (tacrolimus) as one of her immunosuppressants after a liver/kidney transplant. On tacrolimus, the levels of the drug in her body fluctuated widely, leading to one mild and one moderate liver rejection episode.
When she was hospitalized as a result of these episodes, they would administer brand name Prograf and levels of the drug in her body would increase dramatically.
She switched to brand name Prograf at home, even though it costs more. Levels of the drug in her body stabilized and she has had no more rejections.

A. Your story is extremely alarming. Tacrolimus is a lifeline for transplant recipients. We have passed your comment to the FDA. Anyone else who has experienced a generic drug problem can report it on our website (PeoplesPharmacy.com).

Join Over 80,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Coral
    Indiana
    Reply

    My 6 year old was switched to the generic form of Prograf also. Although her liver numbers remained stable it had a horrible effect on her skin. She had mild eczema on her hands, but after a month or so on the generic it got worse and continued to get worse until I switched her back to the Prograf. Within weeks of switching her back her skin started to improve and hasn’t gotten worse again. Everyone I talked to made it seem like I was crazy to think the cause was the generic medicine. I took her to numerous dermatologists, tried all kinds of steroid creams and even alternative remedies. I feel bad that I didn’t just switch her in the first place, but nobody else had any problems with it so I figured maybe her eczema was just getting worse for some other unknown reason. :(

  2. Angel
    Texas
    Reply

    Was also switched to generic Prograf two months ago by my insurance company (who refused to pay for brand name). I have not felt well since, to the point that my TX clinic tested me for rejection. Thankfully, I am not in rejection, but in the process of appealing to insurance company. I have extreme fatigue, low energy and difficulty sleeping. Heart Transplant – 2008. Anyone have success with appealing to their insurance companies?

  3. Judith
    Westport
    Reply

    Was switched to generic tacrolimus 6 months ago from progrof over these months have had increaseing body weakness, also soreness and stiffness moving and walking. Has anyone developed these symtoms also? Kidney transplant 2007,

  4. C.Ferrante
    Reply

    I have been on Prograf for 6 years for my kidney transplant and I doing fine. Now my insurance will not pay for Prograff and I will start on Tracrolimus_Generic Prograff.I tried it about 2 years ago and my creatine went up-THEN WENT DOWN WHEN I WENT BACK ON PROGRAF!
    I am worried I may lose my kidney DUE TO POOR INSURANCE. SAD WORLD! I will keep you posted.

  5. Dolores
    Reply

    I am so very sorry that your husband lost his transplant kidney. It’s hard to believe how much we (Transplant pt.) go through, switching to generics and then on top of that!!! They switch us to other generics as though it doesn’t really matter, I could tell horror stories of what I’ve gone through. I pray you will get another Kidney and that you won’t be switched around with your meds. God Bless You and your husband, being on dialysis is rough once you’ve had the freedom of transplant.

  6. Jim C.
    Reply

    I too had problems with a generic substitute. Treating a DVT with warfarin, my INR/PT bounced around like a rubber ball (1.0 -9.7 with the same diet). Changing to Coumadin, my levels stabilized and remained steady for more than a year during my treatment.

  7. Anonymous
    Reply

    My husband was hospitalized for acute kidney transplant rejection in Feb 2010. In the hospital the doctor was very concerned when told that he had switched a few months earlier to the generic form of tacrolimus. He had previously been on Prograf for years with no rejection problems. The doctor said that they had at least 2 other patients who were treated for rejection after switching to the generic. We couldn’t believe it, having switched after asking the nephrologist if it was OK to do so.
    Unfortunately my husband’s transplant couldn’t be saved. He is currently back on dialysis waiting for another kidney transplant.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.